Alert archive / California / Special Weather Statements in 2014
Special Weather Statement, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this special weather statement at Mar 31, 2014, 11:13 AM PDT for Marin County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2014, 11:13 AM PDT (18:13 UTC)
- Expired
- Mar 31, 2014, 11:45 AM PDT
- In force
- 32 min
- Issued by
- NWS San Francisco Bay Area, CA
County Marin County, CA
The radar
The Sacramento radar (KDAX), 115 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WWUS86 KMTR 311813
SPSMTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1113 AM PDT MON MAR 31 2014
CAZ505>507-311845-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE CA-NORTH
BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
1113 AM PDT MON MAR 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND MARIN COUNTIES UNTIL
1145 AM PDT...
AT 1109 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF POINT REYES NATIONAL
SEASHORE...MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO SURFACE LIGHTNING
STRIKES AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...POINT REYES NATIONAL
SEASHORE...OLEMA VALLEY RAWS AND INVERNESS.
LAT...LON 3834 12291 3828 12263 3794 12278 3795 12280
3796 12280 3802 12288 3802 12295 3801 12297
3799 12295 3798 12296 3799 12301
TIME...MOT...LOC 1812Z 195DEG 27KT 3798 12288
$$
RGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 10:29 AM PDT, 44 minutes earlier.
Area forecast discussion, Mar 31, 10:29 AM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1029 AM PDT MON MAR 31 2014
.SYNOPSIS...A STRONG COLD FRONT WILL SPREAD RAIN ACROSS THE
REGION TODAY ALONG WITH ISOLATED THUNDERSTORMS AND GUSTY WINDS.
SHOWERS AND POSSIBLE THUNDERSTORMS ARE FORECAST FROM TONIGHT THROUGH
TOMORROW EVENING. SHOWERS MAY LINGER OVER THE MONTEREY BAY REGION INTO
WEDNESDAY. MAINLY DRY CONDITIONS ARE FORECAST FOR THURSDAY...BUT
THERE IS A CHANCE OF LIGHT RAIN RETURNING BY THURSDAY NIGHT AND
FRIDAY. DRY AND MILD WEATHER IS EXPECTED DURING THE UPCOMING
WEEKEND.
&&
.DISCUSSION...AS OF 8:45 AM PDT MONDAY...ACTIVE WEATHER DAY WITH A
STRONG COLD FRONT POISED TO MOVE ACROSS OUR AREA TODAY. LIGHTNING
DETECTION HAS INDICATED STRIKES WEST OF POINT REYES ASSOCIATED
WITH THE FRONT. ALSO ISSUED A SPECIAL MARINE WARNING FOR THAT
PARTICULAR CELL. AS THE FRONT MOVES ACROSS WE COULD SEE A PERIOD
OF HEAVY RAIN, GUSTY WINDS, AND SMALL HAIL. THEREFORE, MAIN FOCUS
FOR THE SHIFT WILL BE ON THE SHORT TERM PERIODS. LATEST GUIDANCE
IN ALONG WITH WHAT THE RADAR IS INDICATING SHOWS THAT THE FRONT IS
PROGRESSING A BIT FASTER THAN THE CURRENT FORECAST. WILL ISSUE AN
UPDATE THIS MORNING TO REFLECT THE UPDATED TIMING. BEHIND THE
FRONT UNSTABLE ATMOSPHERE WILL COMBINE WITH ENOUGH MOISTURE IN THE
AIR TO KICK OFF MORE SHOWERS AND THUNDERSTORMS.
.PREVIOUS DISCUSSION...A COLD UPPER LOW OFF THE COAST OF THE PACIFIC
NORTHWEST IS DROPPING TO THE SOUTHEAST EARLY THIS MORNING. A
STRONG COLD FRONT MOVING OUT AHEAD OF THE UPPER LOW IS CURRENTLY
APPROACHING THE FAR NORTHERN CALIFORNIA COAST. NUMEROUS LIGHTNING
STRIKES HAVE BEEN DETECTED ALONG THE COLD FRONT WEST OF POINT
REYES DURING THE OVERNIGHT HOURS. THE MODELS ARE IN REASONABLY
GOOD AGREEMENT ON THE TIMING OF PRECIP AS THE COLD FRONT
APPROACHES OUR AREA LATER THIS MORNING AND THEN MOVES INLAND THIS
AFTERNOON. RAIN WILL SPREAD ACROSS THE NORTH BAY FROM ABOUT
SUNRISE THROUGH LATE MORNING...ACROSS THE REST OF THE SF BAY AREA
FROM LATE MORNING THROUGH MID AFTERNOON...AND THROUGH THE MONTEREY
BAY AREA DURING THE AFTERNOON HOURS. THIS SYSTEM DOES NOT CONTAIN
A GREAT DEAL OF MOISTURE...BUT IT IS A DYNAMIC SYSTEM WITH STRONG
COLD ADVECTION AND A 120 KNOT UPPER JET ROUNDING THE BASE OF THE
UPPER TROUGH. SIGNIFICANT CONVERGENCE AND LIFT ALONG THE FRONTAL
BOUNDARY WILL LIKELY PRODUCE A PERIOD OF HEAVY RAIN PRIOR TO
FRONTAL PASSAGE TODAY. FRONTAL PASSAGE IS PROJECTED TO OCCUR
DURING THE LATE MORNING HOURS IN THE NORTH BAY...DURING THE EARLY
AFTERNOON HOURS FROM THE GOLDEN GATE SOUTH TO SANTA CRUZ...AND
FROM MID TO LATE AFTERNOON FROM MONTEREY SOUTHWARD. GIVEN THE
HISTORY OF THUNDERSTORM ACTIVITY ALONG THE FRONT...AND THE MODELS
FORECASTING SURFACE-BASED CAPE VALUES AS HIGHS AS 400 J/KG NEAR
THE COAST BY EARLY AFTERNOON...HAVE DECIDED TO ADD THUNDERSTORM
CHANCES TO THE FORECAST TODAY. THUNDERSTORM CHANCES ARE LIMITED TO
THE NORTHERN COASTAL WATERS AND ADJOINING LAND AREAS LATE THIS
MORNING...THEN SPREADING ACROSS MOST OF THE REMAINDER OF THE
REGION THIS AFTERNOON. IN ADDITION...LOCALLY STRONG AND GUSTY
WINDS WILL OCCUR FOR A FEW HOURS AROUND FRONTAL PASSAGE TODAY WITH
WIND GUSTS OF BETWEEN 30 AND 40 MPH LIKELY. WINDS ARE NOT EXPECTED
TO REACH ADVISORY LEVELS OVER A WIDESPREAD AREA.
STEADY RAIN WILL TURN TO SCATTERED SHOWERS AFTER FRONTAL PASSAGE
LATE THIS AFTERNOON AND EVENING. SHOWER ACTIVITY WILL THEN BECOME
MORE WIDESPREAD LATE TONIGHT AND TUESDAY AS THE COLD UPPER LOW
APPROACHES OUR REGION. THUNDERSTORM CHANCES WILL CONTINUE FROM
TONIGHT THROUGH TUESDAY EVENING AS LAPSE RATES STEEPEN WITH THE
ARRIVAL OF THE COLDEST AIR ALOFT. SMALL HAIL IS LIKELY IN SOME OF
THE HEAVIER SHOWERS AND THUNDERSTORMS. SHOWER ACTIVITY WILL TAPER
OFF LATE TUESDAY NIGHT AS THE UPPER LOW MOVES INLAND AND THE BEST
MOISTURE AND JET DYNAMICS SHIFT TO THE SOUTH. SCATTERED SHOWERS
MAY CONTINUE ACROSS THE SOUTHERN PART OF OUR AREA THROUGH EARLY
WEDNESDAY AFTERNOON BEFORE ENDING IN MOST AREAS BY LATE WEDNESDAY.
SNOW LEVELS ARE FORECAST TO DROP TO 3500 FEET BY LATE TODAY AND
THEN REMAIN BETWEEN 3000 AND 3500 FEET THROUGH TUESDAY NIGHT. AT
LEAST A FEW INCHES OF SNOWFALL ACCUMULATION IS LIKELY AT
ELEVATIONS ABOVE 4000 FEET AND A DUSTING OF SNOW IS POSSIBLE AS LOW
AS 3500 FEET.
PROJECTED RAINFALL TOTALS THROUGH WEDNESDAY HAVE NOT CHANGED A
WHOLE LOT FROM PREVIOUS FORECASTS. IN GENERAL...BETWEEN 0.5 AND
1.5 INCHES OF RAINFALL IS EXPECTED ACROSS OUR CWA...WITH LOCALLY
UP TO 2 INCHES IN THE COASTAL HILLS.
WILL CONTINUE TO SUMMARIZE EXPECTED WEATHER CONDITIONS AND
IMPACTS WITH A SPECIAL WEATHER STATEMENT (SPS). WILL LET THE SPS
EXPIRE BY MID AFTERNOON AS THE EVENT WILL BE UNDERWAY BY THEN.
DRY WEATHER IS FORECAST TO RETURN BY THURSDAY. THERE IS QUITE A
BIT OF UNCERTAINTY REGARDING A SYSTEM DUE IN LATER THIS WEEK.
THE GFS AND GEM MODELS AGREE THAT THE SYSTEM WILL SHEAR APART AND
MOSTLY DISSIPATE PRIOR TO REACHING THE CALIFORNIA COAST LATE
THURSDAY AND EARLY FRIDAY. HOWEVER...THE ECMWF MAINTAINS A MORE
COHESIVE SYSTEM AND SPREADS LIGHT RAIN ACROSS MOST OF OUR AREA ON
THURSDAY NIGHT AND FRIDAY. WILL MAINTAIN CHANCE POPS LATE IN THE
WEEK...BUT FORECAST CONFIDENCE REMAINS LOW.
THE MODELS ARE IN GOOD AGREEMENT IN FORECASTING DRY WEATHER WITH
A WARMING TREND FOR THE UPCOMING WEEKEND AS AN UPPER RIDGE BUILDS
OVER CALIFORNIA.
&&
.AVIATION...AS OF 10:30 AM PDT MONDAY...ACTIVE DAY AT ALL TERMINALS
AS A COLD FRONT CONTINUES TO APPROACH THE REGION. NOT A LOT OF
CHANGE FROM PREVIOUS FORECAST AS RAIN/CIGS WILL BE INITIALLY TIED
TO THE FROPA LATER THIS AFTERNOON. A BREAK IN THE ACTION OVERNIGHT
WITH ONLY SHRA OR VCSH THEN A BETTER CHANCE FOR MORE PRECIP ON
TUESDAY. CONF IS NOT HIGH ENOUGH TO PUT A MENTION OF TSRA IN THE
TAF...BUT THE AIRMASS IS UNSTABLE AND WILL NEED TO WATCH ANY
DEVELOPED STORMS CLOSELY WITH THE FRONT TODAY AND SECOND PULSE
TOMORROW. LASTLY...WINDS WILL BE RATHER GUSTY WITH THE FROPA.
OVERALL CONF IS LOW TO MODERATE GIVEN THAT A LOT RIDES ON THE
TIMING OF THE FRONT.
VICINITY OF KSFO...MVFR TO VFR CONDITIONS AHEAD OF THE FRONT.
FRONTAL TIMING STILL SEEMS CLOSE TO 19-20Z. A PERIOD OF MODERATE
RA TO +RA MAY BE POSS WITH THE FROPA AS WELL. WINDS WILL BE GUSTY
WITH THE FRONT AND UP TO 25-30KT.
KSFO BRIDGE APPROACH...SIMILAR TO SFO. PASSING CIGS COULD CAUSE
SOME ISSUES WITH VISUALS AHEAD OF THE FRONT.
MONTEREY BAY AREA TERMINALS...VFR COND UNTIL FROPA LATER TODAY.
MVFR WITH FROPA CLOSE TO 22Z. BRIEF RA TO +RA IS POSS WITH FRONT.
BREAK OVERNIGHT WITH MAINLY VFR MODERATE AND LOCALLY GUSTY
SOUTHERLY WINDS AROUND 15-20 KT WITH GUSTS TO 25 KT POSSIBLE.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...SAN FRANCISCO BAY NORTH OF THE BAY BRIDGE
SCA...SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT REYES TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PINOS 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
SCA...MONTEREY BAY UNTIL 3 PM
SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 3 PM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 PM
SCA...PT ARENA TO PT REYES 10-60 NM UNTIL 3 PM
&&
PUBLIC FORECAST: BELL/DYKEMA
AVIATION: MM
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAIn the hours before
Special weather statement, Mar 31, 10:55 AM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1055 AM PDT MON MAR 31 2014
CAZ505>507-311830-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE CA-NORTH
BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
1055 AM PDT MON MAR 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SONOMA COUNTY UNTIL 1130 AM
PDT...
AT 1050 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JENNER...OR 23 MILES SOUTHWEST OF
GEYSERVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...GEYSERVILLE...CAZADERO AND
GUERNEVILLE.
LAT...LON 3872 12282 3841 12302 3844 12314 3850 12323
3878 12315
TIME...MOT...LOC 1755Z 210DEG 21KT 3850 12308
RGSpecial weather statement, Mar 31, 11:13 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1113 AM PDT MON MAR 31 2014
CAZ505>507-311845-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE CA-NORTH
BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
1113 AM PDT MON MAR 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND MARIN COUNTIES UNTIL
1145 AM PDT...
AT 1109 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF POINT REYES NATIONAL
SEASHORE...MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO SURFACE LIGHTNING
STRIKES AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...POINT REYES NATIONAL
SEASHORE...OLEMA VALLEY RAWS AND INVERNESS.
LAT...LON 3834 12291 3828 12263 3794 12278 3795 12280
3796 12280 3802 12288 3802 12295 3801 12297
3799 12295 3798 12296 3799 12301
TIME...MOT...LOC 1812Z 195DEG 27KT 3798 12288
RGThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:16 AM PDT | Small Craft Advisory | MTR | 18 hr | |
| Mar 31, 8:44 AM PDT | Special Marine Warning | MTR | 46 min | |
| Mar 31, 10:55 AM PDT | Special Weather Statement | MTR | Sonoma | 35 min |
| Mar 31, 12:03 PM PDT | Special Weather Statement | MTR | Marin | 27 min |
| Mar 31, 12:32 PM PDT | Special Weather Statement | MTR | Marin | 28 min |
| Mar 31, 12:49 PM PDT | Special Marine Warning | MTR | 26 min | |
| Mar 31, 12:58 PM PDT | Special Weather Statement | MTR | Napa | 32 min |
| Mar 31, 1:30 PM PDT | Special Weather Statement | MTR | Santa Cruz | 30 min |
Nearby
Special Weather Statements in California, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.